MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA MUST MINI ROD REDUCTION DEVICE; INSTRUMENT FOR SPINE SURGERY

MEDACTA INTERNATIONAL SA MUST MINI ROD REDUCTION DEVICE; INSTRUMENT FOR SPINE SURGERY
Catalog Number 03.75.10.0060
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/28/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Batch review performed on 03 september 2019: lot 1853461: (b)(4) items manufactured and released on 05-feb-2019, (b)(4) items released on 28-feb-2019.No anomalies found related to the problem.To date, no other similar events have been reported.Visual inspection performed by medacta spine r&d project manager: based on the event description, it was assumed that rod reduction was a challenging manoeuver due to the high force necessary to position the rod in the poly-axial screw head.Actually, it is not uncommon that this event can occur when there is large rod reduction in combination with very adjacent screws positioning.In this case the manoeuver requires high force that might lead to potential risks for patient' health.For the reason of that, the choice to proceed with additional rod contouring might be more appropriate.From the side of instrument, the implant-instrument interface has been improved through the mr272-17, by increase the stiffness of the instrument as well as by reducing the tolerances, in order to obtain a more precise and efficient implant-instrument interface.During the visual inspection on the retrieved instrument was observed that the interface was a bit damaged and tolerances were not conforming anymore.It was assumed to be one of the potential root cause of not be able to perform reduction: slip-off from the poly-axial screw head during reduction.However, it was not possible to identify any potential implant interface damaging because of parts were not available for investigation.A potential implant-interface damaging might also affect the success of such a manoeuver.Additional devices involved in the complaint batch review performed on 03 september 2019: must mini 03.75.005 must mini polyaxial screw 3.5 x 20 full thread + nut (k171369) lot 1920271: (b)(4) items manufactured and released on 01-mar-2019.Expiration date: 2024-02-17.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold with another similar reported event.(b)(4) devices of the same lot involved in this complaint.
 
Event or Problem Description
Spinal fixation performed at c2-t1.After the insertion of the rod, the surgeon tried to use the rod reduction device because the rods were not inserted completely into the pedicle screw heads at both side of c5.When the surgeon gripped the handle of the rod reduction device, the rod reduction device easily disengaged from the pedicle screw head.The surgeon was not able to insert the rod because the same event recurrented many times.The surgeon disengaged the rod and perform the rod bending again and finished the surgery without using the rod reduction device.Due to this event the surgery was prolonged about 30 minutes.Total surgery time was about 5 hours.

Brand Name
MUST MINI ROD REDUCTION DEVICE
Common Device Name
INSTRUMENT FOR SPINE SURGERY
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ  6874
MDR Report Key9128862
Report Number3005180920-2019-00807
Device Sequence Number2030642
Product Code LXH
UDI-Device Identifier07630971208872
UDI-Public07630971208872
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 09/27/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.75.10.0060
Device Lot Number1853461
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/23/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/28/2019
Initial Report FDA Received Date09/27/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;